Subscribe to this Thread…
Results 1 to 5 of 5
  1. #1
    Junior Member
    Join Date
    Mar 2012
    Posts
    26

    Question Veins swelling and extreme bruising after dialyzing

    My sister was doing great on Dialysis, until last week. She left the center and all of a sudden her veins in her hands started swelling up really bad like they were going to pop. When she got home the swelling finally went down and left black and blue bruising in big area's on the tops of her hands and her forearms.
    She had called the hospital and they said she would have to wait to talk with her heart and kidney doctor. This all happened on a Friday and their offices were closed until Monday.
    I took pictures of her hands and arms so she can fax them over ahead of time to let the doctors figure out, what went wrong.
    I was wondering if anyone ever had this happen to them??
    They did put a small amount of Heparin in her, at the time she was dialyzing. I tried looking up side effects and could not find anything in this regard.
    She finally has an appointment to see her heart doctor later today.

    May God Bless you all.

    Sisteranne

    1990 - 1992 Hemo
    1992 - 1994 PD
    1994 - 1 Transplant
    As of 4/9/12
    Stage 5 - 12 GFR
    Non Diabetic, High Blood Pressure
    Hemo in hospital 4/19 - 4/23/12
    Heart Stent Surgery 4/21/12
    In center Hemo starting 4/25/12

  2. #2
    Senior Member
    Join Date
    Jul 2011
    Posts
    176

    Re: Veins swelling and extreme bruising after dialyzing

    Sisteranne

    Let me know how Mary's appointment goes. I wish I knew what caused the bruising but the Drs might say it may be normal after they look at it and nothing to worry about. Let's hope so. I haven't start any dialysis so I dont know, but I do know that when I got iv iron infusion my arm was swollen and sore and hard for about two weeks after. This was after a 2nd infusion. It was bruised for about a month after and still sore. Well I know Mary is going to be just fine so don't you worry.

    Bonnie
    ___________________________________

    Diagnosis with Stage 4, GFR 16%
    Glomeruliosclerosis
    Non diabete, normal BP
    November 2007

    Today and tomorrow I am blessed by
    God and His Angels

  3. #3
    Junior Member
    Join Date
    Mar 2012
    Posts
    26

    Re: Veins swelling and extreme bruising after dialyzing

    I thank you Bonnie for always making me feel better about my sister's situations. She suffered the whole weekend with being extremely tired and her legs hurting so much, aside from all this bruising. I am thinking that the doctor may have to adjust her medications. She told me that all these new medications made her feel horrible. Hopefully I will know more after she see's her doctor.
    I do have good news about her getting on the transplant list. We will attend a transplant meeting on May 31st, and then we will have other classes to attend after that.

    Again, thank you and God Bless

    Sisteranne

  4. #4
    Senior Member
    Join Date
    Apr 2012
    Posts
    243

    Re: Veins swelling and extreme bruising after dialyzing

    I believe that heparin is a thinner, so, yes, it sounds plausible that this could be the cause. I remember that heparin caused my mother a lot of problems, and it's one of the top drugs for having severe reactions. I believe that bruising was also a side-effect of heparin.

    All I can suggest is to talk with the doctor, and ask questions. Why were they using heparin, and why that amount? What options are available? Are the side-effects worse than the benefits? Doctors often get set in their ways, and are reluctant to customize treatments for specific patients.

  5. #5
    Junior Member
    Join Date
    Mar 2012
    Posts
    26

    Re: Veins swelling and extreme bruising after dialyzing

    Dac 0214,
    You are right about the Heparin. She went to the doctor and told him about the Heparin and they will not be giving her any more of that during her dialysis. As far as her other medications, they took her off some of them and now she is doing better. They switched her blood pressure medicine also, which was making her feel horrible.
    She was scheduled for fistula surgery, but that will not happen for 90 days or more.

    Thank you for answering my questions and concerns and I hope you and your mother are doing fine.

    God Bless You

    Sisteranne

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •